Alert archive / Missouri / Flash Flood Warnings in 2002
Flash Flood Warning 44, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 17, 2002, 2:39 AM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 2:39 AM CDT (07:39 UTC)
- Expired
- May 17, 2002, 8:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
The radar
The Springfield radar (KSGF), 178 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 170739 FFWSGF MOC203-171330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 239 AM CDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... SHANNON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 830 AM CDT * AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED ONE TO TWO INCHES OF RAIN HAD FALLEN SINCE MIDNIGHT ACROSS NORTHERN SHANNON COUNTY WITH RAIN TOTALS SINCE THURSDAY RANGING FROM TWO TO THREE INCHES. ADDITIONAL THUNDERSTORMS WILL MOVE OVER THE WARNED AREA THROUGH 5 AM...AND PRODUCE AN ADDITIONAL ONE TO TWO INCHES OF RAIN. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR ON SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS...PARTICULARLY OVER NORTHERN SHANNON COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SPRINGFIELD. LAT...LON 3737 9117 3694 9132 3693 9164 3738 9166 FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 16, 10:00 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 16, 10:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1000 PM CDT THU MAY 16 2002 FLOOD WATCH CONTINUES FOR ALL OF THE SOUTHERN MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS TONIGHT AND EARLY FRIDAY. TRAINING STORMS BEGINNING TO CAUSE FLOODING PROBLEMS OVER THE ROLLA AREA LATE THIS EVENING. STORMS HAVE SHOWN AN INCREASING TREND OVER THE PAST COUPLE HOURS OVER OUR AREA AND BACK INTO NORTHEAST OKLAHOMA. THIS OCCURRING IN AREA OF GOOD MOISTURE CONVERGENCE AHEAD OF A SAGGING FRONT THAT STRETCHED FROM NEAR QUINCY TO CHANUTE AT 03Z. LAPS SOUNDING SHOWED DECENT ELEVATED INSTABILITY WITH CAPES AROUND 1500 J/KG LIFTED FROM 750 MB. THE FRONT WILL ONLY CRAWL ACROSS SOUTHERN MISSOURI TONIGHT AS A SHORTWAVE RIDES OUT OF THE CENTRAL ROCKIES. INCREASING UPPER LEVEL DIVERGENCE WITH THIS SYSTEM SHOULD SUPPORT ADDITIONAL DEVELOPMENT OVERNIGHT. UNCERTAIN ON THE EVOLUTION OF THE DEVELOPING CONVECTIVE COMPLEX OVER OKLAHOMA WHICH WOULD INCREASE FLOODING THREAT OVER THE SOUTHERN COUNTIES IF IT TAKES MORE OF AN EASTERLY TRACK. SUFFICIENT THUNDERSTORM DEVELOPMENT SHOULD OCCUR IN ANY CASE TO CONTINUE THE FLOOD THREAT THROUGH THE NIGHT. ISOLATED SEVERE HAIL POSSIBLE...BUT FLOODING WILL HIGHLIGHT HAZARDOUS WEATHER THREATS. .SGF... MO...FLOOD WATCH UNTIL NOON CDT FRIDAY FOR ZONES MOZ055>058... MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...FLOOD WATCH UNTIL NOON CDT FRIDAY FOR ZONES KSZ073...KSZ097... KSZ101. FOSTER
In the hours before
Local storm report, May 16, 10:00 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT THU MAY 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0956 PM 3 S ST JAMES MO FLOOD
05/16/02 PHELPS HIGHWAY 68 SOUTH OF ST.
JAMES BEING CLOSED DUE TO
FLOODING. ALSO REPORTED
2.50 OF RAINFALL FROM
7-9:30 PM. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, May 16, 11:32 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT THU MAY 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0956 PM 3 S ST JAMES MO FLOOD
05/16/02 PHELPS HIGHWAY 68 SOUTH OF ST.
JAMES BEING CLOSED DUE
TO FLOODING. ALSO
REPORTED 2.50 OF
RAINFALL FROM 7-9:30
PM. REPORTED BY
EMERGENCY MANAGEMENT.
1032 PM ROLLA MO FLOOD
05/16/02 PHELPS HWY O FLOODED. REPORTED
BY HAM RADIO OPERATOR.
1035 PM 3 S ST JAMES MO FLOOD
05/16/02 PHELPS HWY B FLOODED.
REPORTED BY HAM RADIO
OPERATOR.
1110 PM 5 SW SALEM MO FLOOD
05/16/02 DENT HWY 32 FLOODED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1110 PM 5 NW SALEM MO FLOOD
05/16/02 DENT HWY 72 FLOODED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:25 PM CDT | Flash Flood Warning | SGF | Maries, Phelps | 6 hr |
| May 16, 11:16 PM CDT | Flash Flood Warning | SGF | Dent, Pulaski, Texas | 6 hr |
| May 16, 11:24 PM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| May 17, 2:10 AM CDT | Flash Flood Warning | SGF | Webster | 6 hr |
| May 17, 2:19 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 6 hr |
| May 17, 2:49 AM CDT | Flash Flood Warning | SGF | Christian | 6 hr |
| May 17, 3:09 AM CDT | Flash Flood Warning | SGF | Douglas, Wright | 6 hr |
| May 17, 3:47 AM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| May 17, 4:15 AM CDT | Flash Flood Warning | SGF | Howell, Oregon, Ozark, Stone, Taney | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.